Kentucky, 2002Flood in Kentucky, March 20 to 24, 2002
March 20 to 24, 2002 · NWS LMK · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 20, 2:04 PM EST, 4 hours 56 minutes earlier.
Area forecast discussion, Mar 20, 2:04 PM EST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
204 PM EST WED MAR 20 2002
...FOG AND COLD AFTER RAIN AND FLOOD...
500MB TROUGH TRANSLATING THROUGH SRN PLAINS ATTM...MARKING AN END TO
THE PERSISTENT MOIST SWLY MID-LEVEL FLOW OVER THE CWA ALONG WITH
PUSHING SFC TROUGHINESS/PRECIP INTO PARCHED ERN US. OTHER FEATURE OF
INTEREST IS SIG WAVE ROUNDING WRN SECTOR OF LARGER SCALE LOW ANCHORED
OVER SRN HUDSON BAY. NW OF CALGARY...1050MB SFC HIGH AND SUB-ZERO
TEMPERATURES ARE ASSOC WITH THIS WAVE. CLOSER TO HOME 1026MB SFC
HIGH OVER KMCI AHEAD OF STRONG COLD FRONT OVER NRN STATES.
LOW CLOUDS IN WAKE OF ERN US SFC TROUGH ARE AN ISSUE FOR
TONIGHT...WHICH THE MESO-ETA 925MB RH FIELDS REFLECT WELL. NCEP DISC
SUGGESTS AVN/MESO-ETA SIMILAR WITH SYNOPTIC FEATURE THROUGH
60HRS...SO NO REAL FAVORITE STANDS OUT FOR THIS FCST.
TONITE...SAT PIX OVER MO/KS/IA ALREADY SHOWING CLEARING OCCURRING IN
SUBSIDENT REGION AHEAD OF SOUTHWARD MVG COLD FRONT OVER NRN PLAINS.
ASSOC WITH STRONG 500MB WAVE ENTERING NRN US...THIS FRONT MOVES
QUICKLY TO A KSTL TO KICT LINE BY 12Z/TUE PER MESO-ETA. SFC RIDGE
AXIS AHEAD OF THIS FRONT MOVES OVER CWA DURING PRE-DAWN HOURS WITH
L/V WINDS. WITH ALL THIS SFC LAYER MOISTURE REMAINING...FOG IS A
POSSIBILITY. GUIDANCE AND TIME-HEIGHT SECTIONS DO SHOW SOME CLEARING
MAINLY FOR COUNTIES N/W OF A BWG-LEX LINE. 20KM RUC VISIB PRODUCT ON
THE INTERNET SHOWING A BROAD AREA OF <1/2MI VISIB OVER THIS SAME
REGION BY 12Z/THU. MAV GUIDANCE AND TO SOME EXTENT NGMMOS PICKING UP
ON REDUCED VISIB TOWARDS DAWN...SO WILL BITE AND GO WITH AREAS OF
FOG TOWARDS DAWN MOST LOCATIONS. WITH UNCERTAINTY ABOUT CLEARING AND
WINDS...WILL NOT MENTION DENSE FOG ATTM. WILL USE BECOMING MOSTLY
CLEAR WORDING IN MOST ZONES (XCP SERN COUNTIES WHERE SKIES WILL
CLEAR AFTER MIDNIGHT PER 925MB RH FIELDS). MID/UPPER 30S FOR MINIMA
FROM N-S BASED ON GUIDANCE AND MESO-ETA SOUND GOOD.
THURSDAY...FCST WILL FOCUS AROUND ARCTIC FRONTAL PASSAGE WHICH WILL
LIKELY TRANSPIRE DURING THE AFTERNOON. AVN IS ABOUT 3HRS FASTER WITH
FROPA. WERE LOOKING AT AN 18-00Z TIMEFRAME FROM N-S OVERALL. VERY
SHALLOW BAND OF UPWARD OMEGA WILL HELP FORM SOME CLOUDS ALONG FRONT.
ALSO 1000-850MB LAPSE RATES OVER NRN COUNTIES DURING AFT HOURS COULD
ALSO ALLOW FOR A FEW SPRINKLES. OVER THE SOUTH...PRE-FRONTAL
SUBSIDENCE MIGHT BE ENOUGH FOR TEMPS NEAR 60 ALONG TN LINE PER
MESO-ETA. GIVEN UNCERTAINTY IN FRONTAL SPEED (PER 12Z AVN AND 9Z
ETA-ENSEMBLE) WILL NOT BE THAT AGGRESSIVE SINCE FRONT MAY MAKE IT
THERE BY LATE AFTERNOON. MIGHT MENTION FALLING AFT TEMPS IN FAR NRN
COUNTIES BUT WE SHOULD MAKE 50-58 (N-S) TOMORROW. WINDS WILL
GRADUALLY INCR THROUGH THE DAY AS FRONT NEARS...WITH 20KTS+ ALONG
AND BEHIND THE FRONT. WITH 1000-850MB L/RS >8C/KM BEHIND THE
FRONT...GUSTS TO 25KTS ARE POSSIBLE OVER NRN COUNTIES LATE AFTERNOON.
THURSDAY NIGHT...FRONT SHOULD PUSH THROUGH SRN ZONES BY THU EVE WITH
VERY STRONG 925MB CAA OVER CWA AFTER 3Z. BY 12Z/FRI 925MB TEMPS FALL
TO -14C AT KSDF AND SKIES CLEAR OUT BY MIDNIGHT MOST LOCATIONS WITH
DOWNGLIDE SHOWN OF 290/300/310K SFCS. GUIDANCE HAS GENERALLY BEEN
FOCUSING ON 20F FOR LOWS. IM GOING TO TRY SOMETHING DIFFERENT AND
FOLLOW THE 9Z ETA-ENSEMBLE MEAN 2M TEMPS SINCE THEY EXHIBIT MINIMAL
SPREAD IN THE SOLUTIONS OVER THE CWA. THIS WOULD COME OUT TO 21 AT
BWG, 18 AT SDF AND LEX, AND 16 IN FAR NRN COUNTIES. BUDS ARE NOW
COMING OUT ON TREES AROUND LOUISVILLE SO THESE TEMPS COULD BE
HARMFUL. JUST BEHIND FRONT IN THE EVENING...BREEZY/BRISK CONDITIONS
AS 1000-850MB LAPSE RATES REMAIN ABOVE 8C/KM AND 925MB WINDS ARE
NWLY AT 25-30KTS. SHOULD DIMINISH AS BEST PRESSURE GRADIENT MOVES SE
BY DAWN FRIDAY.
FRIDAY...AFTER STRONG FRONT AND ASSOC MID-LEVEL WAVE PASSES SIG
SUBSIDENCE MOVES INTO CWA ALLOWING FOR M/SUNNY SKIES. COLD SURFACE
RIDGE ASSOC WITH 850MB THERMAL TROUGH REMAINS OVER CWA...SO WILL
LEAN TOWARDS COOLER GUIDANCE...MESO-ETA SHOWS MID/UPPER 30S. I MIGHT
JUST GO 35-40 TO ACCOUNT FOR SMALL VARIABILITY IN NWP OUTPUT.
COORDINATED WITH JACKSON THIS AFTERNOON. THANKS
.SDF...NONE.
SMALLCOMB
In the hours before
Special weather statement, Mar 20, 3:00 PM EST, 4 hours before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-210930-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EST WED MAR 20 2002
...TASTE OF WINTER TO RETURN FOR FRIDAY...
AFTER FLOODING RAINS AND A PERIOD OF MILD TEMPERATURES...CENTRAL
KENTUCKY AND SOUTH CENTRAL INDIANA WILL SEE A DRASTIC CHANGE IN THE
WEATHER THROUGH FRIDAY MORNING. A POOL OF ARCTIC AIR OVER WESTERN
AND CENTRAL CANADA WILL MAKE A SOUTHWARD PLUNGE INTO MOST OF THE
UNITED STATES THURSDAY AND THURSDAY NIGHT.
THIS COLD FRONT WILL PLOW THROUGH THE OHIO RIVER VALLEY THURSDAY
AFTERNOON USHERING IN MUCH COLDER TEMPERATURES. CURRENT COMPUTER
MODEL FORECASTS ARE INDICATING THAT WITH CLEAR SKIES BEHIND THE
INITIAL COLD FRONT...TEMPERATURES COULD DROP INTO THE UPPER TEENS
EARLY FRIDAY MORNING. DURING THE DAY FRIDAY...THE COLD POOL OF AIR
WILL REMAIN OVER THE AREA. EVEN WITH MOSTLY SUNNY SKIES
EXPECTED...TEMPERATURES WILL STRUGGLE TO REACH 40 DEGREES.
THIS HARD FREEZE WILL LIKELY IMPACT AREA AGRICULTURAL INTERESTS.
PREPARATIONS SHOULD BE MADE FOR A HARD FREEZE. NEWLY BUDDING TREES
AND PLANTS COULD SUSTAIN DAMAGE SHOULD TEMPERATURES FALL TO THESE
LEVELS. PLANTS AND ANIMALS THAT COULD BE HARMED BY SUB-FREEZING
TEMPERATURES SHOULD ALSO BE MOVED INDOORS THURSDAY EVENING.
HOWEVER COLD THESE TEMPERATURES MIGHT SEEM...THEY WILL LIKELY NOT
BREAK THE RECORD LOWS FOR MARCH 22ND:
LOUISVILLE...14...
LEXINGTON...12...
BOWLING GREEN...6...
AS NEW DATA ARE ANALYZED THIS FORECAST MAY CHANGE. STAY TUNED TO
NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR
THE INTERNET FOR FURTHER UPDATES.
SMALLCOMB
Flood, Butler
- When
- March 20, 7:00 PM EST to March 24, 5:00 AM EST
- Where
- Butler forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.207, -86.682 (the zone’s center; the record gives no point)
The Green River at Woodbury crested at 38.3 feet on the morning of March 22. Flood stage at Woodbury is 33 feet. Minor flooding occurs at this level. The river floods lowlands around the town and several county roads.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Kentucky, March 20 to 21, 2002$3.0 million · 4 events
- Flooding in West Virginia, March 20 to 21, 20021 injured · $480,000 · 13 events
- Flooding in Ohio, March 20, 2002$750,000 · 3 events
- Flooding in Kentucky, March 20, 2002$500,000 · 2 events
- Winter Storm in Vermont, March 20, 2002$110,000 · 7 events
- Tornado in Louisiana, March 20, 2002$40,000 · F0 · 1 event
- Flood in Kentucky, March 20, 2002$30,000 · 1 event
- Flash Flooding in Kentucky, March 20, 200219 events
- Flash Flooding and Flooding in West Virginia, March 20, 2002$20,000 · 4 events
- Heavy Snow in Maine, March 20 to 21, 200217 events
- Winter Weather in New York, March 20, 2002$15,000 · 3 events
- Winter Weather in Vermont, March 20, 2002$15,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5286115.